Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 71, NWS Birmingham, AL

May 24, 2022Calhoun County, Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 24, 2022, 9:00 PM CDT for Calhoun County, Cleburne County, Alabama. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2022, 9:00 PM CDT (02:00 UTC)
Expired
May 24, 2022, 9:30 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, AL, Cleburne County, AL

The radar

The Atlanta radar (KFFC), 114 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:06 PM CDTHAIL 15 Ene Jacksonville Stat, ALLOTS OF WIND BLOWN HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2022-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2022-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

774 
WUUS54 KBMX 250200
SVRBMX
ALC015-029-250230-
/O.NEW.KBMX.SV.W.0071.220525T0200Z-220525T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
900 PM CDT Tue May 24 2022

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northeastern Calhoun County in east central Alabama...
  North central Cleburne County in east central Alabama...

* Until 930 PM CDT.

* At 900 PM CDT, a severe thunderstorm was located near Jacksonville
  State University, or near Jacksonville, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jacksonville, Piedmont, Jacksonville State University, Knightens
  Crossroads and Liberty Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3372 8561 3383 8580 3397 8573 3397 8569
      3388 8549
TIME...MOT...LOC 0200Z 212DEG 15KT 3384 8566 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

75 Linhares
1 follow-up statement
741 
WWUS54 KBMX 250215
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
915 PM CDT Tue May 24 2022

ALC015-029-250230-
/O.CON.KBMX.SV.W.0071.000000T0000Z-220525T0230Z/
Calhoun AL-Cleburne AL-
915 PM CDT Tue May 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN CALHOUN AND NORTH CENTRAL CLEBURNE COUNTIES...

At 914 PM CDT, a severe thunderstorm was located over Piedmont,
moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Piedmont and Liberty Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3381 8554 3387 8572 3393 8570 3396 8567
      3388 8549
TIME...MOT...LOC 0214Z 212DEG 15KT 3389 8562 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

75 Linhares

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:08 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 24, 7:08 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
708 PM CDT Tue May 24 2022

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 1031 AM CDT Tue May 24 2022/

Through This Afternoon.

This morning, a warm front is lifting northward through the area
with showers mainly west of I-65. Rounds of showers and
thunderstorms are expected to continue developing, becoming numerous
to widespread later this afternoon within the moist airmass south of
the front with additional lift being supplied by a shortwave mid-
level trough embedded within the south-southwesterly flow aloft.
Despite the rain, there will be occasional breaks in the clouds
which will allow temperatures to generally hover around the upper
70s to lower 80s. The potential for strong storms will be low and
may be disrupted by the rain ongoing this morning which could limit
heating, but it appears that if temperatures do reach the lower 80s
in spots then MUCAPE of 2000-2500 J/kg would be enough to support a
few strong updrafts given eff. bulk shear of 20-30 kts. The more
favorable area for a few robust storms would be across southern
portions of the area which would then propagate northward posing
mainly a risk for strong, gusty winds.

Tonight through Tomorrow.

We should see activity generally decrease overnight with mild and
mostly cloudy conditions expected. Meanwhile, the trough to our west
will slowly continue to advance east with the associated cold
front in Texas. Pre-frontal disturbances will continue to produce
rounds of convection over the Lower MS River Valley which will
track into Central AL early tomorrow morning followed by another
MCS-like feature which short term guidance indicates will reach
west Central Alabama by tomorrow afternoon. Overall, forecast
predictability concerning severe potential continues to be low and
dependent on mesoscale features in this complicated convective
pattern but, with certainty, we can say that rounds of showers and
thunderstorms will continue tomorrow with estimated rainfall
accumulations up to one inch with locally higher amounts.

86

.LONG TERM...
/Updated at 353 PM CDT Tue May 24 2022/
Wednesday night through Monday.

No major changes were made to the extended. Elevated pops remain
in the forecast through Thursday. Strong to marginally severe
storms will be possible into Wednesday evening with the
afternoon's pre-frontal disturbance and again on Thursday along
and ahead of a surface front. After a few lingering wrap around
rain showers in the N/E for Friday, dry weather is expected to
return for the weekend and into Monday. The front will help to
cool temperatures down some for the weekend's lows. Highs will be
lower for Fri/Sat and begin warming back for Sun/Mon as the ridge
pushes E.

08

Previous long-term discussion:
/Updated at 350 AM CDT Tue May 24 2022/

Thursday.

Unsettled weather will continue on Thursday as an upper-level closed
low/trough centers near the ArkLaTex Thursday morning. As this low
slowly drifts east and becomes more vertically stacked/occluded with
the surface low near the mid Mississippi Valley, another wave of
showers and thunderstorms is expected to advance across Central
Alabama owing to an embedded shortwave rotating through the base of
the trough. This will spur convective activity, generally ahead
of a cold front where a 30-40+ kt low-level jet will redevelop
amidst a plume of elevated PWs (1.7-1.9"). Locally heavy rainfall
and some flooding are possible as a result. We'll continue a low
confidence mention for this threat in the HWO.

Despite some uncertainty regarding the true quality of the warm
sector on Thursday, progged kinematic fields suggest a low-end
severe weather threat is possible as well. Some guidance suggests
decently curved hodographs amidst 1,000-1,500 J/kg MLCAPE during the
morning and afternoon hours (instability is limited due to poor
lapse rates aloft, ongoing rain/cloud cover in the region). There
could also be scenario involving coastal convection thwarting
meaningful instability for interior portions of Alabama into the
afternoon. (Honestly, the convective evolution the past few days
have been tough to predict, and each day impacts the next..)
Nonetheless, this is a fairly robust LLJ, especially for late May.
We'll introduce a low-confidence mention for severe weather in
the HWO and refine the forecast as confidence increases (or
decreases). Though trends in guidance have suggested a slower,
more meridional system, FROPA should still occur across the
forecast area Thursday night into Friday morning.

Friday through Sunday.

The synoptic dry slot will move across Central Alabama on Friday
morning as the occluded low pressure system moves across the Ohio
Valley and the LLJ is now in the Carolinas. Westerly winds will
advect a drier, continental airmass into the Deep South. Rain
chances end, and tranquil warm afternoon should result. This will be
the last of mentionable rain chances until the end of the forecast
period. By then, southerly to southwesterly low-level flow should
result in enough BL moisture for a few diurnal showers or
thunderstorms. However, I've kept PoPs pretty low as medium-range
guidance/ensembles suggest a broad deep-layer ridge taking over the
Southeast CONUS. Afternoon highs in the upper 80s to lower 90s are
forecast by Monday, but could increase in future updates.

40/Sizemore

&&

.AVIATION...
00Z TAF Discussion.

Convection has become scattered as boundaries continue to
interact. It appears that TOI will have the best chance in the
next hour of experiencing some convection. Otherwise, too small a
chance this evening. East southeast isentropic flow in nearly
saturated low level environment will be favorable for cloud
redevelopment late tonight. Brought in a brief period of LIFR
along with some patchy fog. It appears the cloud restrictions will
dominate over the fog. A few showers may develop and move south to
north in southern areas toward daybreak. Will have to monitor for
how widespread this activity gets. Winds will be east to
southeast 4-6kts.

On Wednesday, ceilings will gradually rise through the morning
hours and just into VFR by mid day. Showers and thunderstorms are
anticipated again with widespread coverage. The pressure gradient
increases with a low pressure system to our west while high
pressure remains east. Started off with VCSH and PROB30 TS mainly
in the afternoon. Winds should be 10-20kts out of the southeast.
Unsettled weather will continue beyond the period.

75

&&

.FIRE WEATHER...

Elevated rain chances are forecast to continue through Thursday
night, with periods of showers and thunderstorms. Low ceilings
will be possible each morning as very moist conditions continue
near the surface. 20 ft winds remain from the south to southeast
for the next several days, at 5-10 mph each afternoon. Given the
increases in moisture, minimum RH values remain above 50 percent
for much of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  83  63  77  59 /  50  80  70 100  60
Anniston    67  82  66  78  61 /  60  80  60 100  60
Birmingham  68  84  66  77  61 /  30  80  80 100  50
Tuscaloosa  70  84  66  78  60 /  30  80  80  90  30
Calera      68  82  68  78  63 /  30  80  80 100  50
Auburn      67  80  66  77  64 /  50  70  60 100  60
Montgomery  69  83  67  80  64 /  30  70  60 100  50
Troy        68  82  66  79  64 /  30  70  60 100  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 24, 4:07 AM CDT, 16 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
407 AM CDT Tue May 24 2022

ALZ011>015-017>050-251215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
407 AM CDT Tue May 24 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible across much of Central
Alabama this afternoon through 9 PM. Primary threats include
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible across much of Central
Alabama Wednesday afternoon into Wednesday evening. Primary threats
include damaging wind gusts and large hail.

Strong to severe thunderstorms are also possible across Central
Alabama on Thursday. Primary threats include damaging wind gusts,
large hail, and perhaps a tornado.

Locally heavy rainfall could occur on Wednesday and Thursday. This
could lead to flooding of low lying or poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today, as well as on Wednesday and Thursday.

In the hours before

Special weather statement, May 24, 8:19 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
819 PM CDT Tue May 24 2022

ALZ036-043-250145-
Coosa AL-Elmore AL-
819 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of north central Elmore
and southeastern Coosa Counties through 845 PM CDT...

At 818 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dexter, or near Equality, moving north at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wetumpka, Rockford, Kellyton, Equality, Eclectic, Speed, Pentonville,
Bradford, Santuck, Cottage Grove, Highway 9 and Highway 22, Nixburg,
Crewsville, Dexter, Western Lake Martin, Fishpond, Claud, Central,
Ray and Wallsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3257 8624 3299 8623 3300 8601 3282 8601
      3280 8600 3279 8601 3276 8601 3275 8600
      3256 8601
TIME...MOT...LOC 0118Z 183DEG 34KT 3269 8612

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 24, 8:20 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
820 PM CDT Tue May 24 2022

ALZ019-250145-
Calhoun AL-
820 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of southeastern Calhoun
County through 845 PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anniston, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anniston, Oxford, Jacksonville, Fort McClellan, Saks, Cobb Town, West
End-Cobb Town, Weaver, Hobson City, Oxford Lake, Blue Mountain,
Alexandria and Dearmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3358 8578 3367 8594 3383 8581 3374 8565
TIME...MOT...LOC 0119Z 216DEG 13KT 3368 8580

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

75 Linhares
Local storm report, May 24, 8:28 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             SAKS                    33.70N 85.84W
05/24/2022  E0.75 INCH       CALHOUN            AL   PUBLIC

&&

MAL
Local storm report, May 24, 8:29 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
829 PM CDT TUE MAY 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             1 S ANNISTON            33.65N 85.83W
05/24/2022  E0.25 INCH       CALHOUN            AL   PUBLIC

&&

MAL
Special weather statement, May 24, 8:44 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
844 PM CDT Tue May 24 2022

ALZ036-250215-
Coosa AL-
844 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of eastern Coosa County
through 915 PM CDT...

At 844 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cottage Grove, or near Rockford, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goodwater, Rockford, Kellyton, Stewartville, Hanover, Pentonville,
Bradford, Cottage Grove, Highway 9 and Highway 22, Parkdale, Hatchet,
Nixburg, Crewsville, Western Lake Martin, Fishpond, Ray and Hissop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3279 8623 3310 8628 3310 8601 3279 8601
TIME...MOT...LOC 0144Z 177DEG 24KT 3284 8615

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, May 24, 8:45 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
845 PM CDT Tue May 24 2022

ALZ019-250230-
Calhoun AL-
845 PM CDT Tue May 24 2022

...A strong thunderstorm will impact portions of northeastern Calhoun
County through 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jacksonville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anniston, Jacksonville, Piedmont, Saks, Fort McClellan, Weaver,
Alexandria, Jacksonville State University, Sulphur Springs and
Wellington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3389 8554 3389 8560 3388 8560 3388 8564
      3385 8564 3385 8559 3382 8559 3379 8560
      3379 8562 3378 8562 3377 8564 3373 8564
      3368 8567 3373 8596 3395 8581 3393 8574
      3396 8574 3391 8553
TIME...MOT...LOC 0145Z 216DEG 13KT 3380 8571

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

75 Linhares

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSpecial Weather StatementBMXLee35 min
May 24, 7:33 PM CDTSpecial Weather StatementBMXChambers27 min
May 24, 7:34 PM CDTSpecial Weather StatementBMXCalhoun41 min
May 24, 8:19 PM CDTSpecial Weather StatementBMXElmore26 min
May 24, 8:20 PM CDTSpecial Weather StatementBMXCalhoun25 min
May 24, 8:44 PM CDTSpecial Weather StatementBMXCoosa31 min
May 24, 8:45 PM CDTSpecial Weather StatementBMXCalhoun45 min
May 24, 9:15 PM CDTSpecial Weather StatementBMXTalladega30 min
May 24, 9:19 PM CDTSpecial Weather StatementBMXCherokee26 min
May 25, 9:22 AM CDTSpecial Weather StatementBMXCalhoun38 min
May 25, 12:26 PM CDTSpecial Weather StatementBMXChambers, Lee, Randolph, Russell49 min
May 25, 3:18 PM CDTSpecial Weather StatementBMXMarion57 min
May 25, 3:37 PM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Pickens, Winston3 hr
May 25, 3:44 PM CDTSpecial Weather StatementBMXFayette, Lamar, Pickens31 min
May 25, 4:14 PM CDTSpecial Weather StatementBMXFayette, Marion, Winston46 min
May 25, 4:18 PM CDTSpecial Weather StatementBMXGreene27 min
May 25, 4:44 PM CDTSpecial Weather StatementBMXGreene46 min
May 25, 5:23 PM CDTSpecial Weather StatementBMXMarengo37 min
May 25, 5:39 PM CDTSpecial Weather StatementBMXSumter51 min
May 25, 6:06 PM CDTSpecial Weather StatementBMXMarengo24 min
May 25, 6:25 PM CDTSpecial Weather StatementBMXMarengo50 min
May 25, 6:36 PM CDTSpecial Weather StatementBMXDallas24 min
May 25, 6:57 PM CDTSpecial Weather StatementBMXDallas48 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.